What is the significance of hyponatremia in my patient with acute decompensated congestive heart failure (ADCHF)?

Hyponatremia, defined as a serum sodium <135 meq/L, is observed in ~20% of patients hospitalized with ADCHF, and is often dilutional, not “depletional” (ie, not associated with hypovolemia) in this condition1. In ADCHF, hyponatremia is primarily caused by the production of arginine vasopressin (AVP) (also known as anti-diuretic hormone, or ADH) as a result of decreased perfusion pressures in the aortic arch and renal afferent arterioles, and increased thirst due to the activation of the renin-angiotensin system.  Hyponatremia correlates with the severity of ADCHF and adverse clinical outcomes2.   

 A common approach to dilutional hyponatremia in ADCHF is fluid restriction. Other potential therapies include angiotension converting enzyme inhibitors (by increasing cardiac output and decreasing thirst), loop diuretics (by reducing water reabsorption in the renal distal tubule), and AVP antagonists (eg, tolvapatan, satavaptan)1,3.  Otherwise, in the absence of symptoms, no specific therapy is generally indicated for serum sodium levels ≥ 120mEq/L.

 

References 

  1. Verbrugge FH, Steels P, Grieten L, Nijst P, Tang WHW, Mullens W. Hyponatremia in acute decompensated heart failure: Depletion versus dilution. J Am Coll Cardiol 2015;65:480-92.
  2. Leier CV, Dei Cas L, Metra M. Clinical relevance and management of the major electrolyte abnormalities in congestive heart failure: hyponatremia, hypokalemia, and hypomagnesemia. Am Heart J. 1994;128:564. 
  3. Schrier RW, Gross P, Gheorghiade M, Berl T, Verbalis JG, Czerwiec FS, Orlandi C, SALT Investigators. Tolvaptan, a selective oral vasopressin V2-receptor antagonist, for hyponatremia. N Engl J Med. 2006;355:2099. 

 

Contributed by Ricardo Ortiz, Medical Student, Harvard Medical School

What is the significance of hyponatremia in my patient with acute decompensated congestive heart failure (ADCHF)?

My patient with chronic lymphocytic leukemia (CLL) and normal renal function has mysteriously developed a persistently severe hyperkalemia with a normal EKG without an apparent cause. What could I be missing?

Although the causes of hyperkalemia are legion, normal renal function and lack of compatible EKG findings may be a clue to pseudohyperkalemia (PH), which is commonly defined as a difference between serum and plasma [K+] > 0.4 mEq/L when the samples are obtained concurrently, remain at room temperature and are tested within an hour of collection1; plasma is obtained in heparinized tubes which prevent platelet aggregation, degranulation and Krelease. In the absence of visible hemolysis, PH may be related to the lysis of high number of WBCs (particularly when fragile as seen in CLL) or platelets. 

Early recognition of PH is important to avoid inappropriate treatment that may result in serious hypokalemia. Several factors in the technique by which blood is collected and processed may lead to PH, including prolonged tourniquet use, fist clenching, inappropriate needle diameter, excessive force with syringe draw, vacuum tubes, and inappropriate temperature or delayed processing of the specimen.

When PH is suspected, concurrent K+ measurement by conventional phlebotomy and by a blood gas specimen or a venous specimen by gentle aspiration via a butterfly needle into a non-vacuum tube is  recommended2.

 

References

  1. Avelar T. Reverse pseudohyperkalemia in a patient with chronic lymphocytic leukemia. Perm J 2014;18:e150-e152.
  2. Chan JS, Baker SL, Bernard AW. Pseudohyperkalemia without reported hemolysis in a patient with chronic lymphocytic leukaemia. BMJ Case Reports 2012;doi:10.1136/bcr.12.2011.5330
My patient with chronic lymphocytic leukemia (CLL) and normal renal function has mysteriously developed a persistently severe hyperkalemia with a normal EKG without an apparent cause. What could I be missing?

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?

Heparin is one of the most overlooked causes of hyperkalemia in hospitalized patients, occurring in 5-8% of treated patients, including those on thromboprophylaxis1.

The risk of heparin-induced hyperkalemia is increased in the elderly, those with preexisting diabetes mellitus or renal insufficiency, as well patients on concomitant use of certain drugs such as spironolactone, ACE inhibitors, NSAIDs, and trimethoprim2.  Hyperkalemia is usually detected after at least 3-4 days of treatment with subcutaneous heparin, and usually resolves within a few days of  discontinuation of therapy1,2.  Fractionated heparin products such as enoxaparin may also be associated with hyperkalemia2 but the risk appears to be lower1.

The mechanism of heparin-induced hyperkalemia appears to be through suppression of aldosterone synthesis by inhibiting the function of the glomerulosa zone of the adrenal medulla2,3.  Such inhibitory action is usually of no consequence when renal function is normal and potassium excretion is not otherwise impaired.

 

References

  1. Potti A, Danielson B, Badreddine R, et al. Potassium homeostasis in patients receiving prophylactic enoxaparin therapy. J Thromb Haemost 2004;2:1208-9.
  2. Thomas CM, Thomas J, Smeeton F, et al. Heparin-induced hyperkalemia. Diabetes Res Clin Pract 2008;80:e7-e8.
  3. 2. Liu AA, Bui T, Nguyen HV, et al. Subcutaneous unfractionated heparin-induced hyperkalemia in an elderly patient. Australas J Ageing 2009;28:97.
My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?